Alert archive / Utah / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 46, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 1, 2004, 5:33 PM MDT for Summit County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 5:33 PM MDT (23:33 UTC)
- Expired
- Aug 1, 2004, 6:10 PM MDT
- In force
- 37 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Summit County, UT
The radar
The Salt Lake City radar (KMTX), 114 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3529 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 012333 SVRSLC UTC043-020010- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 533 PM MDT SUN AUG 1 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR... WESTERN SUMMIT COUNTY IN UTAH * UNTIL 610 PM MDT * AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH HIGH WINDS 5 MILES NORTHWEST OF KAMAS...OR ABOUT 7 MILES EAST OF PARK CITY...MOVING NORTHEAST AT 30 MPH. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4068 11150 4054 11115 4086 11095 4106 11123 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:47 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 1, 3:47 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 PM MDT SUN AUG 1 2004
.SYNOPSIS...A MOIST AND MODERATE SOUTHERLY FLOW WILL REMAIN OVER THE
AREA THROUGH MONDAY. DRY SOUTHWEST FLOW WILL THEN RETURN BY
MID-WEEK.
&&
.DISCUSSION...ACTIVE DAY ACROSS THE FORECAST AREA WITH MOISTURE
INCREASING IN SOUTHERLY FLOW AND ADDED DYNAMICS FROM A WEAK BUT
EFFICIENT SHORT WAVE IN THIS FLOW MOVING ALONG THE NV-UT BORDER.
MODERATE FLOW ALOFT PRODUCING FAST MOVING STORMS...A LINE OF WHICH
PRODUCED A STRONG OUTFLOW THAT MOVED ACROSS NORTHERN ZONES EARLIER
THIS AFTERNOON. APPEARS TO BE SOME WEAK SUBSIDENCE BEHIND THE NV-UT
WAVE...THEN ANOTHER BATCH OF CONVECTION IS BUBBLING OVER THE CENTRAL
AND SOUTHWEST MOUNTAINS. OTHER CONVECTION JUST ACROSS THE BORDER IN
AZ. WITH AIRMASS REMAINING MOIST THROUGH THE NIGHT...ESPECIALLY IN
AND AROUND MID-LEVELS...AND WITH ENOUGH DYNAMICS SWINGING AROUND THE
UPPER LOW OVER NORTHERN CALIF...WE SHOULD SEE AT LEAST ISOLATED
SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE OVER MOST OF THE AREA
TONIGHT. AERIAL EXTENT AND INTENSITY WILL DECREASE THROUGH THE
NIGHT HOWEVER. ONE AREA THAT WILL HAVE TO BE WATCHED THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THIS EVENING IS MOVING INTO
CENTRAL NEVADA. THIS AREA IS PROBABLY ASSOCIATED WITH SOME UPPER
DYNAMICS SO IT COULD VERY WELL CONTINUE TO SLIDE NORTH AND ACROSS
NORTHWEST SECTIONS OVERNIGHT.
AIRMASS CONTINUES TO MOISTEN UP TOMORROW WITH PRECIPITABLE WATER
AMOUNTS NEAR AN INCH EXPECTED OVER THE SOUTHERN TIER AND ABOUT THREE
QUARTERS IN THE NORTH. AIRMASS IS ONLY MODERATELY UNSTABLE...THE
SLC ETA BUFR LIFTED INDEX AROUND -2 AND AROUND 400 J/KG CAPE BY 00Z
TUE. WILL PARTIALLY OFFSET THAT WITH THE ADDED SUPPORT OF A JET MAX
PROGGED TO ROTATE THROUGH UTAH FROM AROUND THE CALIF LOW THAT WILL
BE LIFTING OUT. MAIN THREAT WILL REMAIN GUSTY OUTFLOW WINDS...BUT
WILL NOT RULE OUT BRIEF HEAVY RAINS. SOUTHERN TIER...ESPECIALLY THE
SOUTHEAST...MIGHT HAVE TO BE MONITORED FOR HEAVIER RAIN GIVEN THE
DEEPER MOISTURE.
THE LOW CONTINUES TO LIFT OUT THROUGH THE NORTHERN ROCKIES BY MONDAY
NIGHT. EXPECT HEIGHT RISES AND DRIER AIR TO MOVE IN FOR TUESDAY.
MOISTURE WILL PERSIST OVER THE SOUTHEAST QUARTER OF THE STATE SO TRW
CHANCES WILL BE LIMITED TO THAT AREA PLUS OVER THE MOUNTAINS CENTRAL
AND EAST. OTHERWISE NOT MUCH TO WORK WITH ELSEWHERE.
NOT MUCH CHANGE EXPECTED FOR WED THROUGH THE REMAINDER OF THE
FORECAST INTO THE WEEKEND. AREA REMAINS IN DRY SOUTHWEST FLOW
ACCORDING TO THE GFS. FLOW IS FAIRLY FAST SO EMPHASIS WILL BE ON
FIRE WEATHER MONITORING...ESPECIALLY CONSIDERING LIGHTNING AND
POSSIBLE NEW FIRE STARTS TODAY AND TOMORROW.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FOR DRY LIGHTNING UNTIL MIDNIGHT MOST OF THE
WESTERN TWO-THIRDS OF UTAH. SEE SLCRFWSLC FOR DETAILS.
WY...NONE.
ID...NONE.
&&
JACKSONHazardous weather outlook, Aug 1, 6:58 AM MDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 658 AM MDT SUN AUG 1 2004 UTZ001>021-WYZ021-021300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 658 AM MDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY MOISTURE STREAMING NORTH ACROSS UTAH WILL BRING SCATTERED THUNDERSTORMS WITH GUSTY WINDS TO THE AREA TODAY. A RED FLAG WARNING HAS BEEN ISSUED FOR WILDLAND FIREFIGHTERS FOR THESE HAZARDOUS CONDITIONS. SEE SLCRFWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 1, 4:32 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
432 PM MDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND GST 14 SW DUGWAY 40.09N 112.94W
08/01/2004 70 MPH TOOELE UT MESONET
NUMEROUS GUSTS AROUND 60 MPH IN THE ADJACENT MESONET
SITES
0115 PM TSTM WND GST 15 E LAKESIDE 41.21N 112.59W
08/01/2004 66 MPH BOX ELDER UT MESONET
0210 PM TSTM WND GST 14 NE LUCIN 41.49N 113.73W
08/01/2004 58 MPH BOX ELDER UT MESONET
&&
MCCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:39 AM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 36 min |
| Aug 1, 12:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 44 min |
| Aug 1, 1:41 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 34 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.